You get up in the morning, and your ears are ringing. They were fine yesterday so that’s peculiar. So now you’re asking yourself what the cause may be: you haven’t been working in the workshop (no power tools have been near your ears), you haven’t been listening to your music at an excessive volume (it’s all been quite moderate of late). But you did have a headache yesterday, and you did take some aspirin before bed.
Might the aspirin be the trigger?
You’re thinking to yourself “perhaps it’s the aspirin”. And you remember, somewhere in the deeper crevasses of your mind, hearing that certain medicines were connected with reports of tinnitus. Is one of those medications aspirin? And does that mean you should quit using aspirin?
What’s The Relationship Between Tinnitus And Medications?
The enduring rumor has associated tinnitus symptoms with numerous medications. But those rumors aren’t exactly what you’d call well-founded.
It’s widely assumed that a huge variety of medicines cause tinnitus or tinnitus-like symptoms. But the reality is that only a few medications lead to tinnitus symptoms. So why does tinnitus get a reputation for being this ultra-common side effect? Well, there are a couple of hypotheses:
- Beginning a new medication can be stressful. Or more frequently, it’s the underlying condition that you’re taking the medication to treat that causes stress. And stress is a common cause of (or exacerbator of) tinnitus symptoms. So in this situation, the tinnitus symptoms aren’t being produced by the medication. It’s the stress of the entire experience, though the confusion between the two is rather understandable.
- The affliction of tinnitus is relatively prevalent. Persistent tinnitus is an issue for as many as 20 million people. Some coincidental timing is unavoidable when that many people suffer with tinnitus symptoms. Enough individuals will begin taking medicine around the same time that their unrelated tinnitus begins to act up. Because the timing is, coincidentally, so close, people make some false (but understandable) assumptions about cause-and-effect.
- Your blood pressure can be altered by many medications which in turn can trigger tinnitus symptoms.
What Medications Are Connected to Tinnitus
There are a few medicines that do have a well-established (that is, scientifically proven) cause-and-effect relationship with tinnitus.
The Link Between Strong Antibiotics And Tinnitus
There are a few antibiotics that have ototoxic (ear harming) properties. These strong antibiotics are normally only used in special cases and are known as aminoglycosides. High doses tend to be avoided because they can cause damage to the ears and bring about tinnitus symptoms.
Medication For High Blood Pressure
Diuretics are commonly prescribed for people who are dealing with hypertension (high blood pressure). When the dosage is significantly higher than normal, some diuretics will cause tinnitus.
Aspirin Can Cause Ringing in Your Ears
It is possible that the aspirin you used is causing that ringing. But here’s the thing: Dosage is once again very significant. Generally speaking, tinnitus starts at really high doses of aspirin. Tinnitus symptoms normally won’t be produced by normal headache dosages. But when you stop taking high dosages of aspirin, thankfully, the ringing tends to go away.
Check With Your Doctor
There are some other medicines that might be capable of causing tinnitus. And there are also some odd medication combinations and interactions that may generate tinnitus-like symptoms. That’s why your best course of action is going to be talking about any medication worries you might have with your doctor or pharmacist.
You should also get checked if you begin experiencing tinnitus symptoms. It’s difficult to say for sure if it’s the medication or not. Frequently, hearing loss is present when tinnitus symptoms appear, and treatments like hearing aids can help.